advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Beirut, Lebanon:

My son was diagnosed with type 1 11 months ago. Ever since, he has been on insulin. His A1c results have been: October 2004 -- 11.0; January 2005 -- 8.2; April -- 6.7; June -- 7.5; and September 6.2. Between June 1 and September 27, my son had 15 low blood sugars (low being below 60 mg/dl [3.3 mmol/L]). He never lost consciousness. His endocrinologist says that we should reduce the insulin he is taking, which is now a total of 10 units of slow- and fast-acting insulin per day. My son now weighs 13 kg (29 pounds). The doctor is worried that these hypoglycemic reactions might affect his brain development and recommends that we decrease the slow acting insulin half a unit a day. What is your opinion?

Answer:

There is no right answer here. In young children, there is some evidence that frequent hypoglycemia can affect cognitive function, but it is very subtle. You say your child has not had any severe hypoglycemia and the A1c is excellent. There is certainly room to back off a little on the insulin, but this is a dynamic situation and he will require more as he grows. I think you should go with your endocrinologist's recommendation.

KJR

DTQ-20050930162524
Original posting 17 Oct 2005
Posted to Hypoglycemia and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.